Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 119, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 26, 2001, 3:59 PM MDT for Bent County, Colorado. It was in force for 91 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 26, 2001, 3:59 PM MDT (21:59 UTC)
- Expired
- Jul 26, 2001, 5:30 PM MDT
- In force
- 91 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bent County, CO
The radar
The Pueblo radar (KPUX), 105 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 4:00 PM MDT | Thunderstorm Wind 52 M | Las Animas, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 3:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1935 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
873 WUUS55 KPUB 262159 SVRPUB COC011-262330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 359 PM MDT THU JUL 26 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENT COUNTY IN SOUTHEAST COLORADO * UNTIL 530 PM MDT * AT 359 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF FORT LYON...OR ABOUT 25 MILES EAST OF LA JUNTA...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED WILL BE... HASTY AROUND 410 PM MDT CADDOA AROUND 415 PM MDT MCCLAVE AROUND 425 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL ONE TO TWO INCHES IN DIAMETER AND DAMAGING WINDS OVER 70 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3822 10337 3768 10336 3766 10277 3826 10275
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:25 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 26, 2:25 PM MDT, 1 hour 34 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 225 PM MDT THU JUL 26 2001 ...SEVERE THREAT THIS EVENING MAIN CONCERN... PUB SOO HAS SPOTTED A CLEAR LHX CYCLONE CIRCULATION IN .5 DEG REFLECTIVITY EARLY THIS AFTERNOON. A NUMBER OF CELLS HAVE FIRED ALONG AN AREA OF STORMS EXTENDING SOUTHWEST OF THE CYCLONE... EXTENDING BACK INTO NORTH CENTRAL NM. SO FAR...NOTHING TOO IMPRESSIVE. STORMS ARE FIRING BASED ON CAPE...BUT THEN CAN'T DO MUCH WITH THE MAIN TRIGGER STILL BACK ACROSS WESTERN COLORADO. SHEAR VALUES ARE INCREASING WITH 0-6 KM VALUES ABOUT 35 KNOTS BY 00Z...AND THIS MAY ENTICE SOME OF THE CAPE-BASED STORMS TO ROTATE AND BECOME SUPERCELLS AS THE AFTERNOON/EVENING PROGRESS...THUS ISOLATED TORNADOES STILL NOT OUT OF THE QUESTION. WE DID HAVE ONE STORM EARLIER THAT SHOWED SOME BROAD UPPER LEVEL ROTATION THAT MOVED OFF THE SOUTHERN FOOTHILLS...BUT THAT'S IT SO FAR. THERE IS A LOT OF CAPE OUT THERE...HOWEVER...WITH SURFACE DEWPOINTS IN THE 50S AND 60S. THIS COUPLED WITH THE INCREASING SHEAR...SHOULD LEAD TO PROGRESSIVELY MORE SEVERE WEATHER AS THE AFTERNOON/EVENING CONTINUES. IN THE AREAS WHERE NOT MUCH IS HAPPENING RIGHT NOW...THIS ONLY ACTS TO HEIGHTEN THE THREAT OF SEVERE WEATHER LATER ON...AS THE ATMOSPHERE IS PRESENTLY BEING ALLOWED TO PRIME. PRESENTLY...WE MAY BE STARTING TO SEE THE LIFTING EFFECTS OF THE APPROACHING SHORTWAVE OVER WESTERN COLORADO...AS STORMS SEEM TO BE PICKING UP STRENGTH ACROSS THE SAWATCH RANGE DOWN INTO THE LA GARITAS. THIS FEATURE MAY REALLY GET THINGS GOING IN THE EAST LATER THIS AFTERNOON AS IT COMES ACROSS. ANOTHER INTERESTING FEATURE OF NOTE IS THE LINE OF INTENSE STORMS THAT IS FORMING ACROSS THE NORTHEAST COLORADO PLAINS ATTM...EXTENDING FROM NEAR PARKER UP TO FORT MORGAN. THIS LINE MAY SEND SOME ORGANIZED OUTFLOW SOUTH INTO THE SOUTHEAST PLAINS LATER THIS AFTERNOON/EVENING AS ANOTHER POSSIBLE TRIGGER. MODELS SHOW UPPER SHORTWAVE SLOW TO TRAVERSE STATE TONIGHT...SO NO TIMERS ON CONVECTION. FRIDAY...WILL BUMP POPS UP A LITTLE BASED ON SLOWER PASSAGE OF UPPER TROUGH ACROSS STATE THAN IN PREVIOUS RUNS. STILL LOOKS LIKE PLENTY OF MOISTURE TO WORK WITH ALONG WITH SOME WEAK DYNAMICS/BOUNDARIES. SATURDAY...LOOKS DRIER BUT MORE UNSTABLE TOO. SO WILL STILL HAVE CHANCE POPS MOST AREAS. SUNDAY...LOOKS DRY/STABLE ENOUGH FOR SLIGHT CHANCE POPS ALL AREAS. MONDAY THROUGH THURSDAY...WILL LET CURRENT EXTENDED FORECAST RIDE...AS CAN SEE NO SIGNIFICANT REASON TO UPDATE ATTM. LOOKS LIKE UPPER HIGH CENTER WILL DRIFT EAST OVER KANSAS MONDAY AND TUESDAY...POSSIBLY ALLOWING A BETTER MONSOON FLUX INTO THE STATE...AND POSSIBLY WARRANTING BETTER POPS...BUT UNCERTAIN ATTM. WEDNESDAY/THURSDAY...HIGH CENTER SHIFTS BACK TO THE WEST ACROSS NEW MEXICO...POSSIBLY LIMITED MONSOON FLUX...BUT AGAIN UNCERTAIN ATTM. .PUB...NONE.
In the hours before
Special weather statement, Jul 26, 11:52 AM MDT, 4 hours 7 minutes before
COZ058>081-261900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1152 AM MDT THU JUL 26 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR A FEW SEVERE THUNDERSTORMS OVER THE SOUTHEAST COLORADO PLAINS... ...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE... THE COMBINATION OF MOIST UPSLOPE FLOW AND AN UNSTABLE ATMOSPHERE WILL ALLOW FOR THUNDERSTORMS TO DEVELOP OVER SOUTHEAST COLORADO AND THE SOUTHERN MOUNTAINS THIS AFTERNOON AND TONIGHT. AN UPPER LEVEL DISTURBANCE MOVING INTO WESTERN COLORADO TONIGHT WILL ALSO HELP INCREASE THUNDERSTORM CHANCES. A FEW OF THESE STORMS ARE EXPECTED TO BECOME SEVERE...PRODUCING HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 65 MPH. ONE OR TWO SUPERCELL THUNDERSTORMS PRODUCING VERY LARGE HAIL IN EXCESS OF 2 INCHES IN DIAMETER ARE POSSIBLE BY LATE AFTERNOON OVER THE PLAINS. THE GREATEST THREAT OF SEVERE STORMS WILL BE ALONG THE EASTERN MOUNTAINS AND ACROSS THE SOUTHEASTERN PLAINS...WITH THE HIGHEST LIKELIHOOD OF SEVERE WEATHER BETWEEN 1 AND 9 PM. OVER THE SAN LUIS VALLEY...THE LA GARITA AND EASTERN SAN JUAN MOUNTAINS...THE UPPER ARKANSAS VALLEY AND THE COLLEGIATE RANGE... THUNDERSTORM DEVELOPMENT WILL BEGIN SLIGHTLY EARLIER...BETWEEN NOON AND 2 PM. THE MAIN SEVERE WEATHER THREAT IN THESE AREAS WILL BE WIND GUSTS OF 65 MPH...ALONG WITH HAIL UP TO 1.5 INCHES IN DIAMETER. AREAS WHICH HAVE RECEIVED HEAVY RAINFALL ALREADY THIS WEEK... INCLUDING EASTERN EL PASO COUNTY...MAY EXPERIENCE LOCAL RUNOFF AND FLOODING PROBLEMS BY THIS EVENING AS LOCALLY HEAVY RAINFALL DEV%ELOPS.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 2:42 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 63 min |
| Jul 26, 2:51 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 69 min |
| Jul 26, 4:42 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 78 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.